Thunderstorm Wind, Wood
- When
- June 23, 6:10 PM CST to 6:20 PM CST
- Where
- Wood County, Vesper
- Measured
- 50 kt (58 mph) estimated gust
- Injuries
- 1 direct, 0 indirect
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 44.483, -89.967
Thunderstorms that developed ahead of a strong cold front that moved through Wisconsin produced severe weather in the central and east central parts of the state during the evening. A line of thunderstorms tore the roof from a barn, downed numerous trees and power lines and blew a pickup truck into a ditch as the storms moved through the Wood county communities of Vesper, Nekoosa, and Wisconsin…
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GRB wrote it up.
Thunderstorms that developed ahead of a strong cold front that moved through Wisconsin produced severe weather in the central and east central parts of the state during the evening. A line of thunderstorms tore the roof from a barn, downed numerous trees and power lines and blew a pickup truck into a ditch as the storms moved through the Wood county communities of Vesper, Nekoosa, and Wisconsin Rapids. Glass fragments caused a minor injury to one of the occupants of the pickup truck. The storms also produced 7 minutes of dime size hail 1 mile east of Wisconsin Rapids. The storms also damaged several buildings 4 miles west of Stevens Point (Portage co.), downed trees in Saxeville (Waushara co.) and dropped quarter size hail in Plover (Portage co.).As the storms moved through Portage county three tornadoes touched down. One of the tornadoes caused minor tree damage in an industrial park in Whiting. Eyewitnesses observed water being sucked out of a pond at the same time as doors to an office were sucked open. Another tornado downed several trees, knocked down a fence, damaged the roof of a house and damaged some outbuildings as it passed north of Almond. The third tornado was the strongest and was on the ground intermittently for 10 miles from southeast Portage county into southwest Waupaca county. It downed trees and overturned an irrigation system in Portage county. It strengthened in Waupaca county where it scoured asphalt off a road, destroyed a barn, sheared off the top 50 feet of a silo, crushing three calves, damaged a sheet metal outbuilding and killed 3 sheep. It tore the roof from a house and destroyed the garage, overturned a semi trailer and moved it 50 feet, blew hay wagons against trees and snapped off or uprooted numerous trees. Some of the debris from this tornado landed several miles east in the Fremont area (Waupaca co.).A tornado touched down in at least four locations from Little Chute to Kaukauna as the storms moved across Outagamie county. It toppled or twisted large trees, ripped parts of the roofs from residential and commercial buildings, destroyed storage sheds and an old barn and overturned semi trailers and dropped some of them on other vehicles.A brief tornado touchdown also occurred on the west side of Green Bay (Brown co.) where it caused some tree damage.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Green Bay, WI wrote its last area forecast discussion before the first event at Jun 23, 2:00 PM CST, 4 hours 10 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GREEN BAY WI 300 PM CDT WED JUN 23 2004 .SHORT TERM...TONIGHT AND THURSDAY. BROAD UPR UPR WILL CONTINUE TO IMPACT THE FCST AREA THROUGH THURSDAY. SEVERAL S/WS WITH FRONTAL BOUNDARIES PASSING OVER THE GRTLKS RGN TODAY INTO THURSDAY. FIRST FRONTAL SYSTEM EXITING SE WI THIS AFTN. NEXT STRONGER FRONTAL SYSTEM APPROACHING FROM MN THIS AFTN AND WILL AFFECT MAINLY THE NRN PORTION OF THE FCST AREA TNT. LFQ OF UPR JET INITIATING STRONGER CONVECTION OVER NC MN BUT SO FAR NO REPORTS OF SVR WEATHER OVER MN. AT 19Z THIS AFTN... DPTS IN THE UPPER 30S TO LOWER 40S. CONVECTION MAY STAY BELOW SEVERE LEVELS THIS EVENING DUE TO LACK OF MOISTURE OVER THE FCST AREA. OVER SRN MN SFC CONVERGENCE IS WEAK ALONG THE FRONTAL BOUNDARY. A FEW ISOLATED SHOWERS AND STORMS MAY STILL CONTAIN SOME GUSTY WINDS AND SMALL HAIL EARLY EVENING. ETA AND GFS MODELS DIFFER FOR THURSDAY. ETA DRIVES THE FRONT WELL SOUTH ON THURSDAY FOR A DRY DAY...WHILE THE GFS STALLS THE FRONTAL BOUNDARY OVER SRN WI AND CONTS A PCPN CHC OVER AT LEAST OVER PORTIONS OF CENTRAL AND EAST CENTRAL WISCONSIN. HOWEVER WITH COLD TROF ALOFT FOR THURSDAY...INSTAB SHRAS OR SPRINKLES POSSIBLE OVER NRN WI IN THE AFTN... SO WILL CONTINUE CHC OF SHRA. ANTICIPATE THIS CONVECTION TO BE MAINLY THUR AFTN...BUT SOME LINGER PCPN MAY BE AROUND IN THE MORNING. DEPENDING ON INSTAB FROM DAYTIME HEATING...ISOLD TRW POSSIBLE THUR AFTN AS S/W VORT TRACKS OVER. .LONG TERM...THURSDAY NIGHT THROUGH NEXT WEDNESDAY. UPPER RIDGE ACROSS WESTERN NORTH AMERICA WILL GRADUALLY RETROGRADE WESTWARD WHILE DEEP UPPER LOW ACROSS EASTERN CANADA WILL FILL AND LIFT NORTHEAST. THIS CHANGE IN THE WEATHER PATTERN SHOULD ALLOW TEMPERATURES TO WARM TO NEAR NORMAL LEVELS FOR THE MIDDLE OF NEXT WEEK. FOR THURSDAY NIGHT... PER COORDINATION WITH MQT WILL ADD SCATTERED FROST OVER THE FAR NORTH AS TEMPERATURES PLUMMET INTO THE MIDDLE 30S. THINK INCREASING CLOUD COVER SHOULD PREVENT ANY FREEZE OVER THIS REGION. OTHERWISE DID ADD A CHANCE OF SHOWERS AS UPPER LEVEL DISTURBANCES SWINGS SOUTHEAST OUT OF CANADA ON FRIDAY. OTHERWISE REMAINDER OF THE FORECAST PACKAGE REMAINS QUIET AS HIGH PRESSURE BUILDS INTO THE REGION. THERE WERE SOME ISSUES ABOUT CHANCES FOR RAIN ON WEDNESDAY...BUT WENT WITH A MAJORITY OF THE OFFICES AND WENT DRY AS THERE WERE SIGNIFICANT TIMING ISSUES INVOLVED. TEMPERATURES SHOULD APPROACH 80 DEGREES BY NEXT TUESDAY AND WEDNESDAY. && .GRB WATCHES/WARNINGS/ADVISORIES... NONE. && ECKBERG WWW.CRH.NOAA.GOV/GRB
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GREEN BAY WI 1145 AM CDT WED JUN 23 2004 WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-241100- VILAS-ONEIDA-FOREST-FLORENCE-NORTHERN MARINETTE-SOUTHERN MARINETTE- LINCOLN-LANGLADE-MENOMINEE-NORTHERN OCONTO-SOUTHERN OCONTO-DOOR- MARATHON-SHAWANO-WOOD-PORTAGE-WAUPACA-OUTAGAMIE-BROWN-KEWAUNEE-WAUSHARA- WINNEBAGO-CALUMET-MANITOWOC- 1145 AM CDT WED JUN 23 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH-CENTRAL AND NORTHEAST WISCONSIN. .DAY ONE...THIS AFTERNOON AND TONIGHT THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS NORTH-CENTRAL AND NORTHEAST WISCONSIN TONIGHT. A LOW PRESSURE SYSTEM TRACKING OVER THE NORTHERN GREAT LAKES REGION TONIGHT...WILL DRAG A COLD FRONT OVER THE STATE. THUNDERSTORMS CAN BE EXPECTED ALONG AND AHEAD OF THE FRONT... WITH THE STRONGER STORMS MORE LIKELY OVER NORTHERN WISCONSIN. THE MAIN THREATS INCLUDE UP TO ONE INCH DIAMETER HAIL AND DAMAGING WINDS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED BY EARLY EVENING OVER NORTH-CENTRAL WISCONSIN AND LATER EVENING OVER NORTHEAST WISCONSIN. TDH WWW.CRH.NOAA.GOV/GRB
The La Crosse radar (KARX), 122 km away, was scanning. The volume nearest the first event began at 00:11 UTC.
6 tornado, 3 thunderstorm wind, 2 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wisconsin in 2004Every state in 2004This day in weather historyThe tornado archive for Wisconsin, 2004Warnings in Wisconsin, June 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5410987, 5410988, 5411088, 5411089, 5410982, 5410981, 5410983, 5410984, 5411090, 5410985, 5410986.